Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 10, NWS State College, PA

May 16, 2025Cumberland County, Dauphin County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 16, 2025, 6:09 PM EDT for Cumberland County, Dauphin County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2025, 6:09 PM EDT (22:09 UTC)
Expired
May 16, 2025, 8:15 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, PA, Dauphin County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

779 
WGUS51 KCTP 162209
FFWCTP
PAC041-043-170015-
/O.NEW.KCTP.FF.W.0010.250516T2209Z-250517T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
609 PM EDT Fri May 16 2025

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Northeastern Cumberland County in south central Pennsylvania...
  Southwestern Dauphin County in south central Pennsylvania...

* Until 815 PM EDT.

* At 609 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Harrisburg, Lower Allen, Colonial Park, Progress, Camp Hill, New 
  Cumberland, Linglestown, Enola, Steelton, Lemoyne, Hummelstown, 
  Paxtonia, Rutherford, Lawnton, Wormleysburg, 
  Bressler-Enhaut-Oberlin, Penbrook, Paxtang, West Fairview and 
  Capital City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4033 7679 4026 7671 4022 7684 4023 7686
      4022 7687 4021 7689 4022 7690 4021 7691
      4030 7703

FLASH FLOOD...RADAR INDICATED

$$

Evanego

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:25 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 16, 3:25 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
325 PM EDT Fri May 16 2025

.SYNOPSIS...
* Periods of rain and thunderstorms through Saturday with some
  potential for localized damaging winds and flooding downpours
* Breezy, cooler, and much drier (less humid) end to the weekend
  with rain-free conditions into early next week

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Weak thunderstorms along an old boundary are moving toward the
backyard. Other SHRA/TSRA are expected to pop up pretty much
anywhere around the CWA, mainly S of I-80. Curved jet rolling
over the mini upper ridge overhead has it's core of fastest
winds to our west. The best forcing/lift will be generated over
the srn tier by 20Z, and should help to continue to make storms
as it lifts N/NE across the CWA between 20Z-01Z. SPC has put out
an MCD which matches up with the going SLGT risk area (60%
watch issuance prob). Good heating after earlier storms/rain has
left us very moist with mid- summer 65-69F dewpoints
widespread. Despite low QPF numbers for this evening from, all
mdls/guid, the wet ground and moist atmos could produce brief
heavy rain.

After the initial burst of SHRA/TSRA, there will be a lull in
precip until well after midnight. An MCS is progged by many guid
members to slide right along and S of the MD border between
06-09Z. There could be some TSRA sneak N and we'll keep 30 PoPs
in the S. May be reducing the PoPs further than current numbers
over a large portion of the CWA overnight. But, collab with
neighbors will lead to the ultimate numbers. A few SHRA/TSRA
could also linger or redevelop in the nrn tier before sunrise.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The CFRONT moving in from the Upper Great Lakes will not arrive
until ~15Z over the NW, and move steadily through the CWA on Sat.
The amount of recovery we get from early morning stability will be
key to the potential severity of the storms which could form in
the warm sector and along the front. SPC has just dropped the
SLGT risk from the E, and most of the CWA is in the MRGL risk
for svr wx on Sat. Still some uncertainty with that, though, so
we wouldn't be surprised to have that SLGT risk walked westward
again at some point.

Drying will ensue post-fropa, allowing the dewpoints and temps to
dip Sat night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Departing and potent mid and upper level closed upper low over
the Upper St.Lawrence Valley to start the period will have one
last spoke of vorticity/cool air aloft rotating through its
Southwest quadrant. This feature will help to bring the
cloudiest and "possibly" the coolest "daytime" conditions of the
next week - with to plenty of thick strato cu and even some
occasional sprinkles and scattered, ground-wetting showers.
Accentuating the chill will be a gusty WNW wind in the mid 20s
to low 30s (MPH) range.

As is typical with this type of pattern, more numerous lake
enhanced rain showers will occur across the NW Mtns where there
is a fairly high (60-70 percent) probability for at least
several hundredths of an inch of rain. the Scent Mtns should see
some breaks of sun and nothing more than a few sprinkles on
Sunday.

GEFS 850T anomaly shows a slight downward T trend for Monday
into Tuesday with neutral/warming and ridging aloft. This will
help day time temps rebound greatly while allowing for mainly
clear and chilly conditions Monday night with a potential for
frost over central and northern PA with PWAT values dipping to
well below normal - or 0.3 to 0.4 of an inch.

The mid to late week period is highlighted by another fairly
sharp trough axis moving across the region on Thursday, preceded
and accompanied by numerous showers and a chance for afternoon
TSRA. The max in rainfall/TSRA risk will be Wednesday as PWATS
rebound to near or slightly above one inch across at least the
Southern Half of PA.

Notably cooler air returns for Thursday and Friday as both the
GFS and EC are in fairly good agreement on yet another closed
low moving over or just to the north of PA (though the EC is
about 12 hours or so slower with this feature).

Thursday and Friday could be quite similar to Sunday of this
weekend (which is mainly cloudy and chilly) with sprinkles and
Northern/Western Mtn lake enhanced showers.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR now, but sct TSRA popping up along old outflow W of UNV.
Additional, sct, SHRA/TSRA will be popping up as heating peaks.
The best forcing will be with a wave moving up from the SW,
driving convection SW-NE over Central PA between 20Z-01Z.
Current SHRA/TSRA in WV seem to be the feature that will be best
to use for timing. Have stayed close to LAMP guidance for
CIGs/VISBY after 01Z. Most models keep 85% of convection later
tonight (05-10Z) confined south of the MD border. But, some
storms may drift up to the Turnpike. Left mentions of storms
later tonight out of the srn terminal. JST would be the only
place I might have mentioned it at this point. Wind does get
gusty in the morning as the gradient tightens in the warm sector
ahead of a cold front. That front should move through during
the daylight hours. Stronger storms are possible for the ern
terminals (IPT/MDT/LNS) in the aftn. Drying should occur in the
late aftn for the western terminals behind the cfront.

Outlook...

Sun...Mainly VFR. Isold SHRA BFD.

Mon-Tue...VFR.

Tues PM-Wed...Ocnl SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert
AVIATION...Dangelo
Hazardous weather outlook, May 16, 4:42 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
442 PM EDT Fri May 16 2025

PAZ004>006-010>012-172045-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-
442 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024>028-033>036-056-057-059-063>066-172045-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-
Lebanon-Cumberland-Adams-York-Lancaster-
442 PM EDT Fri May 16 2025

...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-045-046-049>053-058-172045-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Schuylkill-
442 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms with gusty winds and small hail are
possible Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 16, 4:54 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
454 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Tstm Wnd Dmg     5 S Greencastle         39.72N 77.74W
05/16/2025                   Franklin           PA   Utility Company

            Trees down on wires.

&&
Local storm report, May 16, 5:01 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
501 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Tstm Wnd Dmg     3 NW Germantown         39.80N 77.20W
05/16/2025                   Adams              PA   911 Call Center

            Trees down across Baltimore Pike at White
            Road.

&&
Local storm report, May 16, 5:20 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
520 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             1 SE New Bloomfield     40.41N 77.18W
05/16/2025  M1.00 Inch       Perry              PA   Amateur Radio

            Quarter size hail near New Bloomfield.

&&

DNM
Local storm report, May 16, 5:53 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
553 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Dmg     2 ESE Emigsville        39.99N 76.70W
05/16/2025                   York               PA   Utility Company

            Trees down on wires.

&&

DNM
Local storm report, May 16, 5:58 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
558 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Tstm Wnd Dmg     3 S New Cumberland      40.19N 76.87W
05/16/2025                   York               PA   911 Call Center

            Trees and wires down on Steigerwalt Hollow
            Road.

&&

ART
Local storm report, May 16, 6:03 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
603 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     3 ENE Hanover           39.83N 76.93W
05/16/2025                   York               PA   911 Call Center

            Trees and wires down across Jacobs Mill
            Road.

&&

ART

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:56 AM EDTSevere Thunderstorm WarningCTPWarren49 min
May 16, 5:44 AM EDTSevere Thunderstorm WarningCTPMcKean, Warren46 min
May 16, 9:08 AM EDTFlash Flood WarningCTPLycoming2 hr
May 16, 2:55 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon50 min
May 16, 3:27 PM EDTTornado WarningCTPHuntingdon, Mifflin33 min
May 16, 3:43 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin47 min
May 16, 4:18 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin57 min
May 16, 4:30 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry75 min
May 16, 4:55 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton35 min
May 16, 5:01 PM EDTSevere Thunderstorm WarningCTPAdams, York89 min
May 16, 5:24 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry66 min
May 16, 5:37 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry38 min
May 16, 6:01 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Perry, York44 min
May 16, 7:32 PM EDTSevere Thunderstorm WarningCTPWarren58 min

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.